Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


peripheral neuropathy
Nov 27, 2005

Dear Dr,

I was diagnosed in April 2005 with AIDS (21 t-cell & 85K Viral Load). I took my Dr.'s advice and started medication ASAP. I had some resistance to the first class of drugs (sustiva) so he switched me to Kaletra & Truvada which is working just fine. Except that mt feet are in a trmendous amount of pain that is very taxing - it hurts really bad in the AM and my left hand is partically numb.

I am undectable and tcells are climbing 200 right now. But this feeling has me worried. I can't go to the gym heck I can barely walk.

He (dr.) prescribed Mobic and Neurontin and the first day I felt great...but now the pain is back.

I am really scared and nervous that I am losing the battle. I can learn to deal with the numbness but the pain is really holding me back (esecially for work).

I appreciate all the work that this site does - it really has helped me become familiar with this illness.

Happy Thanksgiving.

Sincerely,

JA

Response from Dr. Wohl

Dear JA,

The HIV medications you are on are not expected to cause peripheral neuropathy. If the symptoms you are experiencing existed even before starting the medications, then that would weigh even more in favor of this not being related to these meds.

Are you on other medication that can do this? Dapsone, for example, has been implicated as a cause of neuropathy. Of course, HIV itself can cause neuropathy.

The numbness in your hand as well as the pain in your feet may point to different things going on at once. Usually, neuropathy is symmetrical (on both sides). An MRI scan of your head and spine may be worth considering. At the least an evaluation by a neurologist is in order. A full work up to look for other causes such as thyroid disease, vitamin deficiency, syphilis, diabetes, etc should have already been done.

The dose of Neurontin can be pushed up very high (900 mg 3 times a day and even higher). See if you are anywhere near the max dose. If all us fails long acting narcotics can work wonders - allowing you to be pain free and to be active. Worries about addiction should not stop you from getting the relief you need to enjoy life.

DW



Previous
New Kaletra formulation
Next
Switch after 5+ yrs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement